Forum

Copaxone lipoatrophy (skin indents)

Hi I had to switch from Rebif to copaxone just over a year ago. I told my ms nurse my main reason for not making copaxone my first choice was because I was concerned about developing lipoatrophy (dents in in skin where fat tissue is damaged). My nurse said it was unlikely so I swopped to copaxone. However I have noticed that I am developing this now, typical, but really not sure if I have any options to change left. Rebif made me very ill and copaxone has been great…apart from these dents developing which do not look good! There is a big chunk out back of my arm which with weather getting warmer I have only just noticed since wearing summer tops. Does anyone else suffer from this? If so, what if anything, have you been able to do about it? I don’t think I would qualify for tysabri yet. I am not keen to stop medication…or have dents! Any advice welcome please. Thank you

Sorry cant help never heard of it before, Don

Hi Mish My treatment nurse is worried about me showing signs. I have deep bruising on my thighs. I’ve always reacted a bit at the sites BUT I was rubbish at looking after my skin. I’ve stopped injecting my thighs (which my nurse agreed with for time being) and so just injecting my tummy and hips. About two weeks ago I bought some body oil and just rub it on the site areas twice a day after showing. It seems to be starting to help. Could you maybe stop injecting your arms to help them repair themselves? L xx

Hi Mish,

Your treatment pattern is like mine-I changed from rebif to copaxone and I am responding well to it (will be 2 years In September) but I have also developed ares of lipoatrophy on my thighs- which shows up as bruising/red marks which the Copaxone nurse says is the warning signs. I have been told to stay away from injecting those areas and have been injecting more along the sides(seams) of my thighs. The skin lower down has improved. I use a simple moisturising cream from Boots which also helps when I massage the lumps away. My copaxone nurse is great and visits me every 3 months to check the sites. I would give the areas where the lipoatrophy is noticeable a rest for a while.

Cathy

Have been injecting copaxone since 2005. Have only started developing indents in my arms in the last 2 years. To be honest I’ll accept dents over relapses. If you have only been injecting for a relatively short time perhaps you have been injecting too close to the same point. I have thin ams and not a lot of loose flesh on my arms but I just shorten my needle depth and keep trying to leave as much space as possible between injections. Try the same for your thighs, shorten the needle depth and it is much better. If you are limiting yourself to only 2 areas then you will again put more pressure on those areas and will be more likely to develop dents. I have had ms for over 20 years now and still have a good quality of life (struggle to walk distances now but still fully mobile). Copaxone has really helped this and I will put up some cosmetic issues if I can keep myself independant and mobile. Once the indents start they won’t really repair but they don’t look as obvious to others as you think they do

I never found the arms easy to inject…far too painful so i rotate around my belly and thighs and bum, if i can reach…

Thank you for your replies. I have just called my ms nurse Jen and left a message, thanks for that suggestion. I have seven injection sites I have been rotating between. Two tummy, two thigh, two hips and one arm as other arm has enough problems plus it helps me remember which site on which day of the week. I had been keeping an eye on my thighs as they are showing signs but hadn’t been looking at back of my arm, my hubby does that injection, and so it was a bit of a shock to suddenly spot a large chunk missing in the mirror! I think it will be a case of choose to risk losing further chunks of me or risk a further relapse…which could happen anyway…very confused. I nearly had to come off copaxone a couple of months ago as they thought I additional symptoms I was having maybe side effects to medication but I am now under cardiology for those problems. When having my routine FES appointment physio noticed my knees buckling from time to time, which I had been trying to ignore. I don’t know, just seems to be one thing after another. Feeling fed up : ( Sorry, I know things could be worse I don’t usually let things get to me. Thanks for listening. Mish x

hi there

i can really empathise with you as i gave up copaxone for the exact same reason.

` yes if you do come off it you could relaps,

but maybe not

there are plenty of drugs out there that may not give you this horrible lipoarthy thing.

i have it on my legs arms my bottom and my stomach.

think the best thing you can do is talk to your ms nurse she may be able to help.

i was on copaxone for around a year,

i think some people seem to get the side effects no matter how well they rotate the injections,

i did im now currently having a dmd break, because i seem to have been one of those where no drug likes me ,

rebif, copaxone and avonex and ive now been told, i can have another drug but because i havnt had two bad relapses recently i dont qualify for the rest xx good luck and keep us posted

sam x

Hi Sam, thanks for your reply. Not managed to talk to my ms nurse yet as I was at work when she called and she is part time so trying to get hold of her is difficult. Your experiences sound very similar to mine. I have decided to stop injections now until I get to talk to my nurse. I think if I do decide to stop altogether I will have to wait and see what happens with relapses before I will qualify for another drug too. Sounds daft really. It’s not like MS is going to go away (if only) and no one can tell you how severe another relapse will be, so scary choice to come off. I had a big relapse two years ago where my hand was part paralysed and lost coordination in arm etc which took seven months to make a recovery from. I have had two smaller ones since. Even now I have left over symptoms and am worried about it happening again. On other hand if I have lost such a big chunk after only one year I could vanish after 20! I know I want to lose weight but that’s a bit extreme! Well you gotta try and keep smiling hey? Here’s hoping the relapses stay away : ) Mish x

You keep on smiling and be positive who knows you may never have another relaps xxx Heres to good health xxx

Well spoke to my copaxone nurse who is coming out to see me next week. My ms nurse also called me on her day off, bless her, to talk to me. She is going to contact my neurologist and we will have another chat once I have seen copaxone nurse to discuss what, if anything, I do next : )

Please let us know how it goes Mish. I’ve just seen this post, and have been on Copaxone for a year now and only started having this problem a few months ago. Have left a message with MS nurse (saw Copaxone rep today) so will see what she says…

Mxx

Hi M Thanks for your reply. I saw my copaxone nurse again this week. We had a long chat about it, which really helped, as I was feeling…a bit alone I guess, it is difficult to chat to others who are not going through the same thing. You would think it would be a straight forward choice in some ways, a few dents or a relapse, but when dents are big chunks it is harder to decide. After all you know you have big chunks missing, as you can see them and you know you could still get a relapse even on copaxone. However I know it can help the severity of the relapse too so coming off is a big decision. I think though if I stayed on it further permanent damage will be done until I would have to stop anyway as no injection sites would be left. There is a chance they may not get worse but no one can say they won’t either. So for a couple of extra years only is it worth it? I am still waiting to hear back from my ms nurse who is waiting to speak to my neuro so will let you know final outcome when I hear. : ) Mish x

Hi M Well I have for now I have been given choice to stay on or come off copaxone. So need to weight everything up. I think I will probably come off it as I know it is causing damage to fat layer, which will only get worse. Having been on it only a year, I am concerned how long I could stay on it anyway before not having any injection sites left to use (already been told to stop injecting arm and move sites on legs to a smaller area) but having even bigger dents to show for it, as problems started after such relatively short time. However, with the other possibility of going on to other medication like Tysabri etc I have been referred to Kings to see either Dr Silber or Dr Brex for a second opinion by my neuro. Could be a few months before I see anyone though. I guess to see if I qualify, not to sure. Anyone else had similar experience at Kings London? Hope this helps M : ) Mish x